Drug-Induced Pulmonary Toxicity Clinical Presentation

Updated: Apr 09, 2019
  • Author: Klaus-Dieter Lessnau, MD, FCCP; Chief Editor: Zab Mosenifar, MD, FACP, FCCP  more...
  • Print
Presentation

History and Physical Examination

History

Drug-induced lung diseases have no pathognomonic clinical, laboratory, physical, radiographic, or histologic findings. Thus, they are usually considered a diagnosis of exclusion (after eliminating infectious and other causes). Discontinuance of the offending agent is often followed by spontaneous improvement, whereas failure to appreciate the causal relationship between the drug and the pulmonary disease can lead to irreversible lung injury.

Unfortunately, certain aspects of drug-induced disease can hinder the recognition of this cause-and-effect relationship. Although many drugs can cause diffuse infiltrative lung disease, very few of the patients who receive such drugs experience this disease. In the case of cytotoxic drug-induced disease, respiratory symptoms may not appear until many weeks after the last exposure to the drug. Finally, the drugs that cause diffuse infiltrative lung disease are often prescribed for conditions that are themselves associated with an increased risk for the disease.

Thus, clinicians evaluating patients with possible drug-induced pulmonary symptoms must obtain a thorough drug exposure history, maintain a high index of suspicion, and use a systematic diagnostic approach to make the correct and firm diagnosis. Irey defined the following set of criteria for the diagnosis of drug reactions [1] :

  • Correct identification of the drug, its dose, and its duration of administration

  • Exclusion of other primary or secondary lung diseases

  • Temporal eligibility: Appropriate latent period (exposure to toxicity)

  • Recurrence with rechallenge (not commonly performed)

  • Singularity of drug (ie, other drugs the patient is taking)

  • Remission of symptoms with removal of the drug

  • Characteristic pattern of reaction to a specific drug (perhaps previously documented)

  • Quantification of drug levels that confirm abnormal levels (especially for overdoses)

  • Degree of certainty of drug reaction (ie, causative, probable, or possible)

Physical examination

The physical examination findings of drug-induced lung disease are nonspecific. The patient may have crackles in the case of noncardiac pulmonary edema (NCPE), wheezes in the case of bronchospasm, and decreased breath sounds in pleural effusion. Furthermore, bibasilar “Velcro crackles” may be audible in cases of drug-mediated interstitial lung disease.